Illinois, 2016

Cold in Illinois, January 11, 2016

January 11, 2016 · NWS LOT · 2 events in 2 counties and zones

Morning lows on January 11th dipped into the range of 5 to 10 degrees below zero.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Morning lows on January 11th dipped into the range of 5 to 10 degrees below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 10, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jan 10, 11:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1142 PM CST SUN JAN 10 2016

.UPDATE...
852 PM CST

AFTER A COLD NIGHT...CONCERNS ARE FOCUSED ON OUR NEXT SNOW
EVENT...SET TO ARRIVE BY MONDAY AFTERNOON. TYPICALLY THIS CLIPPER
WARM AIR ADVECTION SNOWS TEND TO DEVELOP A BIT QUICKER THAN THE
MODELS SUGGEST. WITH SOME RATHER IMPRESSIVE ISENTROPIC UPGLIDE
LIKELY TO DEVELOP OVER THE AREA ON MONDAY IN RESPONSE TO APPROACHING
DISTURBANCE...I AM PLANNING ON UPPING POPS SIGNIFICANTLY AND ALSO
UPPING SNOW ACCUMULATIONS A BIT. WITH THE COLD AIRMASS IN PLACE THE
DENDRITIC GROWTH ZONE WILL BE FAIRLY DEEP (POSSIBLY UP TO 10,000
FT). THEREFORE...MOST OF THE FORCING FOR ASCENT WILL BE WITHIN THIS
FAVORABLE THERMODYNAMIC ZONE...LIKELY RESULTING IN HIGH RATIO TYPE
SNOWS...POTENTIALLY IN EXCESS OF 20:1. ALL IN ALL THIS LOOKS TO
RESULT IN UP TO AN INCH OR SO OF FLUFFY SNOW BY EARLY MONDAY
EVENING...WHICH WOULD LIKELY SIGNIFICANTLY IMPACT THE AFTERNOON
RUSH. WITH SNOW CONTINUING INTO MONDAY NIGHT...SNOW TOTALS OF 1 TO
3 INCHES ARE CERTAINLY NOT OUT OF THE QUESTION WITH THIS SYSTEM
INTO TUESDAY.

ALSO GIVEN THE DRY NATURE OF THE SNOW...ONCE THE WINDS PICK UP ON
THE BACK SIDE OF THE SYSTEM ON TUESDAY...BLOWING SNOW COULD BECOME
AN ISSUE.

WILL BE SENDING OUT UPDATES SHORTLY.

KJB

&&

.SHORT TERM...
228 PM CST

THROUGH MONDAY...

COLD AND WINDY CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF
TODAY AND TONIGHT BEHIND A STRONG ARCTIC BLAST THAT HAS OVERSPREAD
THE GREAT LAKES AND MIDWEST. SURFACE RIDGE CURRENTLY IN PLACE
OVER THE PLAINS WILL SETTLE ACROSS THE MID-MISSISSIPPI VALLEY
OVERNIGHT. THIS WILL ALLOW THE MODERATELY STRONG WINDS TO DIMINISH
THIS EVENING AND TONIGHT...THOUGH WE DO MAINTAIN AT LEAST A LIGHT
BREEZE INTO THE PREDAWN HOURS MONDAY. OVERNIGHT LOWS ARE EXPECTED
TO DROP INTO THE SINGLE DIGITS CWA-WIDE WITH TEMPS NEAR OR PERHAPS
SLIGHTLY BELOW ZERO WEST OF THE FOX RIVER VALLEY IN NORTH CENTRAL
ILLINOIS. LIGHT WINDS WILL PUSH WIND CHILLS FROM -10 TO -20 ACROSS
THE OUTLOOK AREA...AND AGAIN THE COLDEST VALUES ARE EXPECTED OVER
NORTH CENTARL ILLINOIS. WHILE A FEW OF THE TYPICAL COLD SPOTS MAY
FLIRT WITH WIND CHILL ADVISORY CRITERIA LATE THIS EVENING...DO NOT
PLAN ON HOISTING AN ADVISORY AT THIS TIME...HOWEVER WILL ISSUE A
SPECIAL WEATHER STATEMENT TO HIGHLIGHT THE BITTER COLD.

RIDGE AXIS SHIFTS EAST OF THE AREA ON MONDAY WITH SURFACE WINDS
TURNING SOUTWESTERLY AND HELPING PUSH TEMPERATURES BACK INTO THE
LOW TO MID 20S FOR MOST OF NORTHERN ILLINOIS AND NORTHWEST
INDIANA. EXPECT MID AND HIGH LEVEL CLOUD COVER TO INCREASE AS THE
FIRST OF TWO QUICK HITTING CLIPPERS ARRIVES...DIGGING FROM THE
DAKOTAS EARLY MONDAY MORNING INTO CENTRAL ILLINOIS DURING THE
AFTERNOON AND EVENING HOURS. THERE COULD BE SOME LIGHT SNOW OUT
AHEAD OF THIS WAVE...HOWEVER FORECAST SOUNDINGS SHOW FAIRLY MEAGER
MOISTURE WITH THIS SYSTEM...THOUGH WHAT LITTLE THERE IS IS
CENTERED WITHIN THE DENDRETIC SNOW GROWTH ZONE. FOCUSED CHANCE
POPS IN THE LATER AFTERNOON HOWEVER THERE IS STILL UNCERTAINTY IN
THE PATH OF THIS SYSTEM WITH SOME MODELS FOCUSING NORTH OF I-80
AND OTHER SOUTH...SO FOR NOW POPS REMAIN A BIT BROAD-BRUSHED ACROS
THE CWA.

DEUBELBEISS

&&

.LONG TERM...
259 PM CST

MONDAY NIGHT THROUGH SUNDAY...

MON AFTN/EVE IS BEGINNING TO FEATURE A WEAK PRELIMINARY VORT
PIVOTING EAST ACROSS THE FORECAST AREA...WITH A STRONGER SECONDARY
VORT MAX DIVING SOUTH ACROSS THE UPPER MIDWEST MON EVE. OPERATIONAL
GUIDANCE IS LEANING WITH THE SECONDARY WAVE STRENGTHENING OVERHEAD
AHEAD OF THE VORT MAX. MOISTURE AVAILABILITY WITH THE SYSTEM
CONTINUES TO BE A CHALLENGE...HOWEVER WITH SOME ISCENTROPIC ASCENT
INTO THE WAVE THERE COULD BE ENOUGH FORCING TO PRODUCE A FEW
HUNDREDTHS OF LIQUID WHICH WOULD TRANSLATE INTO AN INCH OR TWO LOW
DENSITY SNOW THROUGH DAYBREAK TUE. GIVEN THE PROGRESSIVE FLOW...IT
DOES APPEAR THE VORT MAX WILL QUICKLY PUSH EAST EARLY TUE THAT LIGHT
SNOW COULD END PRIOR TO DAYBREAK TUE WITH SOME LINGERING FLURRIES.

ANTI-CYCLONIC FLOW PUSHES IN MIDDAY TUE AND SHOULD HELP TO SCOUR ANY
LINGERING CLOUDS BY MIDDAY...HOWEVER THE SFC RIDGE WILL CONTINUE TO
BE PROGRESSIVE AND SLIDE SOUTH BY LATE TUE NGT AND FLOW TURNS
WESTERLY IN ADVANCE OF YET ANOTHER DEVELOPING MID-LVL SHORTWAVE.

OVERNIGHT MON NGT TEMPS WILL REMAIN IN THE SINGLE DIGITS ABOVE ZERO
DUE TO THE CLOUD COVER...THEN HIGHS TUE WILL REMAIN GENERALLY
BETWEEN 10 TO 17 DEG. WINDS WILL BE JUST STRONG ENOUGH TUE TO KEEP
WIND CHILL VALUES IN THE SINGLE DIGITS BELOW ZERO.

WEDNESDAY THROUGH THURSDAY... SFC RIDGE IS POISED TO SLIDE SOUTH BY
EARLY WED...WITH ANOTHER LOBE OF VORTICITY SLIDING EAST OF THE
CENTRAL ROCKIES. WITH THE LONGWAVE FLOW TURNING SLIGHTLY
SOUTHWESTERLY WED MID-MORNING...THIS SHOULD HELP TO BRING THE WAVE
QUICKLY EAST TOWARDS THE WESTERN GREAT LAKES REGION AND PRODUCE SOME
LIGHT SNOW BY WED AFTN/EVE. THE DEEP TROUGH WILL BEGIN TO RELAX BACK
NORTH THUR...WITH MID-LVL HEIGHTS BEGINNING TO INCREASE MARGINALLY
THUR. HIGHS WED WILL BE IN THE UPR TEENS TO LOW 20S...THEN WITH
HEIGHTS ARRIVING THUR TEMPS SHOULD BE ABLE TO WARM BACK TO THE UPR
20S TO LOW 30S.

FRIDAY THROUGH THE UPCOMING WEEKEND... LATE IN THE WEEK HEADING INTO
NEXT WEEKEND ENSEMBLES SHOW THE HIGH-LATITUDE BLOCK OVER THE NORTH
ATLANTIC BEGINNING TO RELAX SLIGHTLY...WHICH WILL ALLOW THE TROUGH
ACROSS THE GREAT LAKES REGION TO RETROGRADE. ALTHOUGH THERE IS SOME
INDICATION THAT THE TROUGH MAY REDEVELOP SAT/SUN ACROSS THE SOUTHERN
PLAINS...WHICH WOULD EVENTUALLY PIVOT EAST TOWARDS THE GREAT LAKES
REGION BY THE SECOND HALF OF NEXT WEEKEND. TEMPS WILL GENERALLY BE
IN THE 20S TO LOW 30S FOR THE EXTENDED PERIODS...WITH A FEW PERIODS
OF SNOW SHOWERS EACH DAY OF THE EXTENDED.

BEACHLER

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* SNOW MONDAY AFTERNOON/MONDAY EVENING WITH IFR VIS/CIGS.
* SNOW POSSIBLE MONDAY NIGHT.
* GUSTY WESTERLY WINDS DEVELOPING EARLY TUESDAY MORNING. CMS

//DISCUSSION...UPDATED 06Z...

A CLIPPER SYSTEM WILL MOVE ACROSS THE AREA MONDAY AFTERNOON AND
BEGIN TO DEEPEN AS IT MOVES ACROSS SOUTHERN LOWER MICHIGAN MONDAY
EVENING. SNOW IS EXPECTED TO DEVELOP ACROSS NORTHERN ILLINOIS BY
EARLY MONDAY AFTERNOON AND CONTINUE INTO EARLY MONDAY EVENING.
THE SNOW BAND IS EXPECTED TO INTENSIFY OVER THE CHICAGO AREA
TERMINALS AS IT PIVOTS TO THE EAST BY EARLY EVENING. AS THIS
OCCURS...VISIBILITIES SHOULD QUICKLY LOWER TO 2SM IN THE 20Z-21Z
TIME PERIOD AND THEN LIKELY AS LOW AS 1SM FOR A 3 TO 5 HOUR
PERIOD INTO EARLY MONDAY EVENING. ITS POSSIBLE THERE COULD BE
BRIEF PERIODS OF VIS LOWER THAN 1SM BUT CONFIDENCE ON DURATION
AND TIMING IS LOW ENOUGH TO MAINTAIN PREVAILING 1SM FOR NOW.

LIGHT SNOW SHOWERS OR FLURRIES WILL CONTINUE MONDAY EVENING THEN
ANOTHER UPPER WAVE WILL MOVE SOUTHEAST ACROSS THE REGION WITH
ANOTHER PERIOD OF SNOW OR SNOW SHOWERS POSSIBLE FROM LATE EVENING
INTO EARLY TUESDAY MORNING...BUT THIS TIMING MAY NEED REFINEMENT
AS THE WAVE APPROACHES.

IN THE SHORT TERM...AREA OF HIGH MVFR CIGS ACROSS EASTERN IA AND
WESTERN IL MAY SPREAD ACROSS PARTS OF NORTHERN IL OVERNIGHT OR
TOWARD DAYBREAK...BUT CONFIDENCE IS LOW.

WESTERLY WINDS 10-15KTS WITH A FEW HIGHER GUSTS WILL SLOWLY
DIMINISH THRU THE EARLY MORNING HOURS AND TURN MORE TO THE
SOUTHWEST AFTER SUNRISE. WINDS SHOULD REMAIN JUST UNDER 10KT FOR
MUCH OF THE REST OF MONDAY...AS THEY TURN A BIT MORE TO THE
SOUTH/SOUTHWEST. WINDS WILL SHIFT BACK SOUTHWESTERLY MONDAY
EVENING AND THEN WESTERLY EARLY TUESDAY MORNING AND BEGIN TO
INCREASE IN SPEED...WHICH MAY ALLOW SOME BLOWING SNOW OR LOW
DRIFTING SNOW TUESDAY MORNING. CMS

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* VERY HIGH FOR SNOW MONDAY AFTERNOON/EVENING. HIGH FOR TIMING.
  HIGH FOR CIGS/VIS.
* MEDIUM FOR SNOW MONDAY NIGHT. MEDIUM FOR TIMING/CIGS/VIS.
* MEDIUM FOR WINDS THRU THE PERIOD. CMS

//OUTLOOK FOR ORD/MDW FOR 12Z TUESDAY-12Z SUNDAY...UPDATED 00Z...

TUESDAY...MVFR CIGS POSSIBLE.

WEDNESDAY AND THURSDAY...VFR PROBABLE.

FRIDAY...CHANCE RAIN/SNOW. IFR POSSIBLE.

SATURDAY...CHANCE OF -SN EARLY. MVFR CIGS.

IZZI

&&

.MARINE...
312 PM CST

GALES WILL BE ENDING EARLY THIS EVENING...AS THE SFC HIGH PRESSURE
BEGINS TO BUILD IN FROM THE WEST AND LESSEN THE GRADIENT. WINDS
WILL STEADILY RELAX TO A WESTERLY DIRECTION BETWEEN 15 TO 25 KT
LATE TONIGHT. WITH VERY COLD AIR FLOWING ACROSS THE LAKE...THE
POTENTIAL FOR FREEZING SPRAY WILL REMAIN HIGH THROUGH THIS
EVENING. THEN THE WINDS WILL DIMINISH WITH LESS FAVORABLE
CONDITIONS FOR FREEZING SPRAY MONDAY.

HIGH PRESSURE WILL QUICKLY SHIFT SOUTH EARLY MONDAY...WHICH WILL
ALLOW YET ANOTHER LOW PRESSURE TO DEVELOP AND APPROACH THE WESTERN
GREAT LAKES MONDAY AFTERNOON. THE LOW IS POISED TO DEEPEN QUICKLY
MONDAY EVENING...WHICH WILL LIKELY AID TO A PERIOD OF GALES
REDEVELOPING EARLY TUESDAY THROUGH TUESDAY EVENING. MUCH COLDER
AIR WILL THEN ARRIVE LATER TUESDAY...WHICH COUPLED WITH THE WINDY
CONDITIONS WILL LIKELY PRODUCE A PERIOD OF TWO OF FREEZING SPRAY.
HIGH PRESSURE WILL SPREAD ACROSS THE LOWER MISSISSIPPI VALLEY AND
GULF COAST AGAIN WEDNESDAY...WITH WEAKER RIDGING EXTENDING NORTH
INTO THE WESTERN LAKES ALLOWING WINDS TO DIMINISH.

BEACHLER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE GARY TO MICHIGAN CITY IN
     UNTIL 9 AM MONDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WINTHROP HARBOR TO GARY IN
     UNTIL 4 AM MONDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jan 10, 9:47 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
947 PM CST SUN JAN 10 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
120400-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
947 PM CST SUN JAN 10 2016 /1047 PM EST SUN JAN 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...OVERNIGHT.

WIND CHILLS 10 BELOW TO 20 BELOW ZERO WILL BE POSSIBLE ACROSS
PORTIONS OF NORTH CENTRAL ILLINOIS TONIGHT TONIGHT.

PORTIONS OF THE ILLINOIS AND KANKAKEE RIVERS REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WIND CHILLS 15 BELOW TO 20 BELOW ZERO ARE POSSIBLE WEDNESDAY
MORNING.

ACCUMULATING SNOW IS LIKELY MONDAY AFTERNOON AND NIGHT. THIS
COULD HAVE IMPACTS ON THE AFTERNOON RUSH HOUR.

PORTIONS OF THE ILLINOIS AND KANKAKEE RIVERS WILL REMAIN IN
FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-120400-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
947 PM CST SUN JAN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...OVERNIGHT.

STRONG WINDS AND HIGH WAVES HAZARDOUS TO SMALL CRAFT WILL
CONTINUE INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG WINDS AND HIGH WAVES WILL CREATE HAZARDOUS CONDITIONS FOR
SMALL CRAFT MONDAY NIGHT THROUGH WEDNESDAY MORNING.

FREEZING SPRAY IS LIKELY MONDAY NIGHT THROUGH TUESDAY NIGHT.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-120400-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
947 PM CST SUN JAN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...OVERNIGHT.

FREEZING SPRAY IS LIKELY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GALE FORCE WINDS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT.

FREEZING SPRAY IS LIKELY MONDAY NIGHT THROUGH TUESDAY NIGHT.

&&

KJB

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Jan 10, 9:31 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
931 PM CST SUN JAN 10 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
110930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DUPAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...ROCKFORD...BELVIDERE...WOODSTOCK...
WAUKEGAN...OREGON...DIXON...DEKALB...AURORA...WHEATON...CHICAGO...
OTTAWA...OSWEGO...MORRIS...JOLIET...KANKAKEE...PONTIAC...
WATSEKA...PAXTON...GARY...VALPARAISO...MOROCCO...RENSSELAER...
FOWLER
931 PM CST SUN JAN 10 2016 /1031 PM EST SUN JAN 10 2016/

...ACCUMULATING SNOW LIKELY DURING THE MONDAY AFTERNOON RUSH HOUR...

SNOW IS EXPECTED TO DEVELOP ACROSS THE AREA MONDAY AFTERNOON...AND
CONTINUE MONDAY EVENING. DUE TO THE COLD TEMPERATURES...THE SNOW
WILL LIKELY ACCUMULATE EFFICIENTLY ON AREA ROADS...LEADING TO
VERY SLICK CONDITIONS AND HAZARDOUS TRAVEL. THIS WILL LIKELY
IMPACT THE MONDAY AFTERNOON AND EVENING RUSH HOUR. THEREFORE
MOTORISTS ARE URGED TO PLAN FOR EXTRA TRAVEL TIMES ACROSS THE AREA
MONDAY AFTERNOON. SNOW ACCUMULATIONS AROUND AN INCH ARE POSSIBLE
MONDAY AFTERNOON...WITH AN ADDITIONAL INCH POSSIBLE MONDAY
NIGHT.

KJB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, McHenry

When
January 11, 12:00 AM CST
Where
McHenry forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cook

When
January 11, 12:00 AM CST
Where
Cook forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, McHenry2016-01-1170FemaleOutside/Open AreasDirect
Cold/Wind Chill, Cook2016-01-1160MaleOutside/Open AreasDirect
Cold/Wind Chill, Cook2016-01-1190FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616503, 616508.